Is PML reversable?
Nov 18, 2006
I received my HIV+ diagnosis back in 1990. Things were going well although my CD4 counts were slowly declining to the point at which we were debating whether or not to start the meds.
Three years ago I started having major problems with vertigo. The doctors I saw could not come up with any diagnosis.
Then I had an episode of numbness on one side of my face. Fearing a stroke, my family doctor sent me for an MRI. The diagnosis came back as PML. I happened to be in her office right after she received the fax from the lab. She gave me a copy and said she had not had time to learn much about it.
So I went back to work (it was a lunch-time appointment) and immediately got on the net. The very first article I found said that PML is usually fatal one to three months after diagnosis. Needless to say, I didn't stay in the office for the afternoon.
I was able to get into the HIV clinic three days later and started on meds immediately.
My second MRI, about six months later, showed that the PML was not as bad as it was on the first one.
I have not had another MRI and my specialist says we won't do another one unless I start experiencing neurological symptoms.
Have there been other cases of people "recovering" from PML? Most of the things I encounter on the web say that people "survive" for a few years longer, but nothing about getting better. Should I insist that I get periodic MRIs so I can track what might be going on?
Response from Dr. Holodniy
Yes, people with HIV infection and PML, can improve dramatically with HIV treatment. I don't think you need to get periodic MRIs unless there are new or worsening neurologic findings.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Scrotum Could I Have HIV
- Dry Cough After Oral Sex On A Woman What Are The Chances Of HIV
- Itchy Balls After Oral Sex Hooker Does It Mean I Have HIV
- Can An Sexually Transmitted Disease Cause White Vaginal Discharge?
- If A Man Pulls Out Before He Comes Can I Still Get A Std?
- Can Herpes Virus Affect Hiv Test?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.